Iowa, 2018

Damaging Winds in Iowa, September 18, 2018

September 18, 2018 · NWS DVN · 3 events in 3 counties and zones

A slow moving cool front and moist air produced scattered thunderstorms with isolated damaging winds of 60 mph or more.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slow moving cool front and moist air produced scattered thunderstorms with isolated damaging winds of 60 mph or more.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 18, 7:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 18, 7:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
839 AM CDT Tue Sep 18 2018

.UPDATE...
Issued at 831 AM CDT Tue Sep 18 2018

Updating forecast to boost PoPs mainly n/nw next several hours
through early PM north of well defined outflow from CID to MLI,
with greatest coverage expected across our western counties with
convective line diving southward on edge of MLCAPE gradient. A few
stronger storms with gusty winds and small hail possible, but
will have to watch for further strengthening with stronger solar
insolation building destabilization downstream of activity. Have
also lowered highs mainly along/n of Cedar Rapids to Freeport
line, and may need further adjusting downward especially along
the I-80 corridor but will wait and continued to monitor
convective trends before making any further adjustments to highs.

&&

.SYNOPSIS...
Issued at 329 AM CDT Tue Sep 18 2018

06Z surface data has a frontal boundary running the southern lower
Michigan west across northern Iowa and into Nebraska. Dew points
were in the 60s and 70s along and south of the front with 40s and
50s north of the front.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 329 AM CDT Tue Sep 18 2018

Continued very warm and humid again today with near record highs
possible for parts of the area. Refer to the climate section for
specific numbers. Rain chances will also be slowly on the increase.

Through sunrise, quiet and humid conditions will continue across the
area.

The question for Tuesday is when will the rain chances occur. Given
current radar and satellite trends, the first half of the morning
has a high probability of remaining dry.

Late this morning and during the afternoon is a bit more
questionable. The remnants of the decaying thunderstorm complex
across South Dakota would be approaching the area. Differential
heating and forcing supplied by a boundary from said complex may be
enough to initiate convection once convective temperatures are
reached. Areas along/north of I-80 have a slightly better chance of
seeing isolated to scattered storms especially this afternoon.

Tonight, diurnal convection will decrease in areal coverage during
the evening. Thus the potential is there for some of the area to be
dry but continued humid after sunset.

Internally the models are signaling another organized thunderstorm
complex developing across the Midwest late tonight. Where said
complex initially develops and eventually tracks will be the key to
rain chances late tonight.

Here the models differ on the initiation point. However, there is a
very loose agreement that initiation should be within a 100 mile
radius of KFSD. Once the complex develops, it should track generally
east or slightly south of east. If the complex develops in northwest
Iowa, it would begin rolling into eastern iowa shortly after 4 AM.
If the complex develops in southwest Minnesota, the potential is
there that said complex could pass north of the area.

Regardless of what occurs, the northern half of the area would have
the better rain chances.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 329 AM CDT Tue Sep 18 2018

Pattern for the first portion of this forecast period deals with
several low amplitude shortwave troughs moving over the ridge axis
to bring precipitation chances to the area. The forecast challenge
is what latitude they pass, timing, so then how much of the CWA gets
precipitation and how much.

The upper level ridge is centered over the southern plains and lower
Mississippi River valley at the beginning of this period, with the
storm track sitting from central Minnesota into northern Iowa. The
warm front is expected to be near, yet just north of the forecast
area on Wednesday and Thursday which will be a focus for convection
as well as keeping temperatures well above normal. There remains
some uncertainty for rain chances as there are some indications that
the showers and storms could stay just north of the local forecast
area. That being said, Wednesday looks to have a decent shot in the
morning as a shortwave trough moves across northern Iowa late
Tuesday night into Wednesday morning. The low level jet does have a
focus into northern Iowa which helps with confidence of the
development. But, the question is how far south does this convection
make it. The trend in the models is for a further north track as the
ridge holds strong keeping the upper level flow almost due east and
with a cap in place, the activity may stay north of Highway 30. And
even if it does dive southeast, it may be diminishing into the
morning as the low level jet veers. While location is still in
question, there is good confidence that this activity will have
potential for heavy rainfall as precipitable water will be above
1.75 inches and with deep layer shear greater than 30kts, can't
discount severe potential, while winds would currently look like the
highest threat.

The ridge begins shifting east on Wednesday as a trough moves onto
the western conus. This system can be seen offshore in the current
water vapor imagery this morning. The trough loses amplitude as it
crosses the mountains, then moves across the plains on Thursday and
into the upper midwest into Friday. The associated cold front will
pass through Thursday night/Friday morning, providing much cooler
and drier air for the weekend, which will be closer to normal for
this time of year. Precipitation chances have been lowered a bit
with the passing front, especially on Friday morning. Looking for
the front to convect west of the area Thursday afternoon, then
progress east, however models are deteriorating the convergence
along the front and the moisture feed veers away overnight as the
front moves into eastern Iowa. Actually, many models almost have
completely dried out after 06Z Friday. Haven't gone that far with
the forecast yet, but this heeds watching in the next couple of days.

Did increase temperatures a degree or two, mainly in the southern
part of the forecast area where clouds should be less in coverage
and the anomalous warm air will be well in place. This will push
heat indices in the upper 90s for both Wednesday and Thursday. Also
increased winds on Thursday ahead of the cold front. The pressure
gradient would suggest winds in the order of 15 to 25kts sustained
and mixing to 850 mb would bring down winds around 35kts. So,
wouldn't be surprised to see a few 40mph gusts on Thursday afternoon.

As mentioned earlier, the weekend is looking dry with temperatures
near normal. A surface high will be in place over the area, however,
there is a few indications that some precipitation could push north
into the southern couple tiers of counties in the forecast area. Not
going to buy that for now and keeping the forecast dry.

Then looking to the first part of the next work week, there is good
agreement from the long-range models of ridging building in over the
Mississippi valley as another trough moves onto the west coast.
However, lots of uncertainty on the strength of the upper ridge
centered over the southeastern CONUS, impacting the evolution and
eastward progression of the trough into the plains and midwest.

Just to touch on the heavy rain and/or flash flooding threat. While
any rain that comes through this weekend will have potential to be
heavy with 1+ inches per hour likely, the area has been dry with
warm temperatures for over a week allowing soils to have dried out.
Knowing this, and that the trend seems to keep much of the
precipitation north of the area, am not too worried about the flash
flood threat at this time. While some localized areas could get some
impressive rains and cause localized flash flooding, without having
several rounds of heavy rains, widespread flooding is not
anticipated.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 620 AM CDT Tue Sep 18 2018

Primarily VFR conditions are expected through late morning. By early
afternoon, a complex of showers & storms will move across eastern
IA/northwest IL, bringing a period of MVFR conditions to
KDBQ/KCID/KMLI. There is low confidence that this complex will
make it to KBRL as it weakens, so have addressed this with a
PROB30 at this time. Additional showers & storms will be possible
once again this evening through early tonight at KCID/KDBQ/KMLI,
but has only been addressed with a PROB30 group at this time due
to low confidence.

&&

.CLIMATE...
ISSUED AT 329 AM CDT Tue Sep 18 2018

Record Highs for September 18...

Moline.........92 in 2007
Cedar Rapids...94 in 1972
Dubuque........90 in 1955
Burlington.....94 in 1910

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...McClure
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Brooks
AVIATION...Speck
CLIMATE...08
Hazardous weather outlook, Sep 18, 2:59 AM CST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
359 AM CDT Tue Sep 18 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
359 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a chance of thunderstorms mainly this afternoon and
tonight. Some of the stronger storms may produce locally heavy
rainfall.

The Storm Prediction Center has a marginal risk of severe storms
west of a Manchester to Fairfield, Iowa line. If severe storms
develop this afternoon and tonight, the primary risk would be
hail but damaging winds cannot be ruled out.

Temperatures will be unseasonably hot today with heat indices in
the low to mid 90s in areas near and south of a line from
Fairfield, IA to the Quad Cities to Freeport, IL.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

There are chances for thunderstorms Wednesday and then again
Thursday afternoon into Friday morning. Any thunderstorms will
have the potential to produce heavy rainfall.

The Storm Prediction Center has a slight risk of severe storms on
Thursday. Damaging winds and large hail are the primary threats.

High heat indices are expected for Wednesday and Thursday. On
Wednesday, readings in the mid to upper 90s are likely south of a
line from Sigourney, IA to Aledo, IL. On Thursday, heat indices
are expected to rise into the 90s area-wide, with some areas into
the upper 90s.

Thursday will be windy with southerly wind gusts up to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight west
of the Mississippi.

08/Brooks

In the hours before

Special weather statement, Sep 18, 4:12 AM CST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
512 AM CDT TUE SEP 18 2018

ILC085-IAC061-097-181100-
Jo Daviess-Jackson-Dubuque-
512 AM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JO DAVIESS...NORTH
CENTRAL JACKSON AND EAST CENTRAL DUBUQUE COUNTIES UNTIL 600 AM CDT...

At 511 AM CDT, a strong thunderstorm was located over East Dubuque,
or near Dubuque, moving southeast at 15 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Dubuque, Galena, East Dubuque, Menominee, Council Hill, St. Donatus,
Guilford, Rice, Spruce Creek Park, Smiths, Aiken, Rockdale, Mines of
Spain, Massey and Galena Territory.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4251 9064 4251 9043 4246 9026 4228 9046
      4248 9071 4253 9064
TIME...MOT...LOC 1011Z 303DEG 14KT 4250 9063

Speck
Special weather statement, Sep 18, 7:55 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
855 AM CDT TUE SEP 18 2018

IAC011-019-055-113-181500-
Buchanan-Benton-Delaware-Linn-
855 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON...WESTERN DELAWARE AND NORTHERN LINN COUNTIES UNTIL 1000 AM
CDT...

At 855 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lamont to near Shell Rock. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Independence, Manchester, Jesup, Center Point, Urbana, Central City,
Fairbank, Winthrop, Hazleton, Walker, Coggon, Quasqueton, Lamont,
Ryan, Brandon, Rowley, Aurora, Dundee, Mount Auburn and Masonville.

This includes Interstate 380 between mile markers 38 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4264 9149 4219 9143 4218 9230 4230 9230
      4230 9206 4247 9206 4247 9208 4264 9208
TIME...MOT...LOC 1355Z 326DEG 33KT 4266 9163 4264 9256

McClure
Special weather statement, Sep 18, 8:47 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
947 AM CDT TUE SEP 18 2018

IAC011-095-103-113-181545-
Johnson-Benton-Linn-Iowa-
947 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JOHNSON...
BENTON...WESTERN LINN AND NORTHERN IOWA COUNTIES UNTIL 1045 AM CDT...

At 946 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Center Point to near Dysart. Movement was
south at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cedar Rapids, Vinton, Marengo, Marion, Coralville, North Liberty,
Hiawatha, Robins, Belle Plaine, Center Point, Fairfax, Tiffin, Ely,
Atkins, Walford, Urbana, Dysart, Palo, Shellsburg and Victor.

This includes Interstate 380 between mile markers 2 and 48.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4230 9230 4230 9172 4172 9150 4170 9230
TIME...MOT...LOC 1446Z 348DEG 27KT 4221 9176 4219 9238

McClure
Special weather statement, Sep 18, 9:41 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1041 AM CDT TUE SEP 18 2018

IAC031-095-103-107-115-139-183-181645-
Louisa-Cedar-Keokuk-Johnson-Washington-Muscatine-Iowa-
1041 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...SOUTHWESTERN
CEDAR...KEOKUK...JOHNSON...WASHINGTON...WESTERN MUSCATINE AND IOWA
COUNTIES UNTIL 1145 AM CDT...

At 1041 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rochester to near Ladora. Movement
was southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Iowa City, Washington, Marengo, West Branch, Wapello, Sigourney,
Columbus Junction, Coralville, North Liberty, West Liberty,
Williamsburg, Kalona, Solon, Tiffin, Wellman, Lone Tree, University
Heights, North English, Riverside and Victor.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 259.
 Interstate 380 between mile markers 1 and 10.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4151 9241 4151 9230 4184 9230 4184 9131
      4117 9110 4116 9241
TIME...MOT...LOC 1541Z 335DEG 34KT 4170 9113 4169 9218

McClure
Local storm report, Sep 18, 9:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       2 NNE CEDAR RAPIDS      42.01N 91.65W
09/18/2018  M1.04 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL SINCE 930 AM

&&

PETERS

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 16:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
September 18, 10:00 AM CST
Where
Washington County, 0.86 mi NE of Kalona
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.490, -91.710

The local newspaper, The Kalona Times, reported a few large trees, numerous large branches, and a power pole down.

Thunderstorm Wind, Muscatine

When
September 18, 10:57 AM CST
Where
Muscatine County, 4.2 mi E of Nichols
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.470, -91.240

Law enforcement reported large trees down, blocking the road.

Thunderstorm Wind, Des Moines

When
September 18, 12:25 PM CST
Where
Des Moines County, 0.87 mi NE of Burlington Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.790, -91.110

The fire department reported a few branches and powerlines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785894, 785895, 785896.